MAUDE Adverse Event Report: SYNTHES GMBH DRIVING CAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SYNTHES GMBH DRIVING CAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 03.043.028
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional narrative: d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.H3, h6: the device lot number is unknown, therefore a¿device history review could not be performed.¿ if the lot/serial number becomes available, the record will be re-assessed.The product was not returned to depuy synthes, however photos were received for review.The photo investigation revealed that the weld of the pin was broken.A functional test cannot be performed due to photo evidence, however, the internal components fell apart confirming the complaint condition.Note: a driving cap from family 03.043.028 was evaluated and investigated by r&d.The observed condition of the pin has been previously assessed by materials and testing.Materials and testing provided drafted report that showed some deficiencies in the weld.Conclusion from r&d was that although the weld might not be perfect there must be some significant load leading to the failure of the weld.Materials and testing subsequently performed a finite element analysis to investigate origin of stress at the interface between cross pin and pull button.Analysis showed that strong off axis hammer blows can lead to oscillations in the system that can cause stress that can lead to breakage of the laser weld at the end of the pin and subsequent migration.Surgical technique guide mentions: to use the hammer, attach the driving cap to the insertion handle and secure it by twisting it one quarter turn.Apply light and controlled hammer blows to seat the nail.Notes: the hammer guide may aid in controlling the direction of the hammer blows.Therefore, the hammer guide can be attached to the back end of the drive cap by screwing both parts together.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the driving cap would not contribute to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.
 
Event or Problem Description
It was reported that while inserting the tibia nail, the pin came out of the driving cap, and the driving cap came apart.The pin was located on the floor of the operating room.The patient was not impacted.Procedure was successfully completed with no delay due to the reported event.There was no patient status/ outcome / consequences.

Brand Name
DRIVING CAP
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES GMBH
luzernstrasse 19-21
zuchwil 4528
SZ  4528
Manufacturer (Section G)
SYNTHES SELZACH
bohackerweg 5
selzach CO
SZ  
Manufacturer Contact
elba bello
1302 wright lane east
west chester, PA 19380
9083863534
MDR Report Key25068684
Report Number8030965-2026-04181
Device Sequence Number10415213
Product Code LXH
UDI-Device Identifier07612334171092
UDI-Public(01)07612334171092(10)21616603
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.043.028
Device Lot Number21616603
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/20/2026
Supplement Date Received by Manufacturer05/25/2026
05/26/2026
Initial Report FDA Received Date05/04/2026
Supplement Report FDA Received Date05/27/2026
05/27/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/07/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age14 YR
Patient SexUnknown